Duke Mathematical Journal

Cohomological goodness and the profinite completion of Bianchi groups

F. Grunewald, A. Jaikin-Zapirain, and P. A. Zalesskii

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The concept of cohomological goodness was introduced by J.-P. Serre in his book on Galois cohomology [31]. This property relates the cohomology groups of a group to those of its profinite completion. We develop properties of goodness and establish goodness for certain important groups. We prove, for example, that the Bianchi groups (i.e., the groups PSL(2,O), where O is the ring of integers in an imaginary quadratic number field) are good. As an application of our improved understanding of goodness, we are able to show that certain natural central extensions of Fuchsian groups are residually finite. This result contrasts with examples of P. Deligne [5], who shows that the analogous central extensions of Sp(4,Z) do not have this property

Article information

Duke Math. J., Volume 144, Number 1 (2008), 53-72.

First available in Project Euclid: 2 July 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20H05: Unimodular groups, congruence subgroups [See also 11F06, 19B37, 22E40, 51F20] 11F75: Cohomology of arithmetic groups
Secondary: 14G32: Universal profinite groups (relationship to moduli spaces, projective and moduli towers, Galois theory) 19B37: Congruence subgroup problems [See also 20H05] 57N10: Topology of general 3-manifolds [See also 57Mxx]


Grunewald, F.; Jaikin-Zapirain, A.; Zalesskii, P. A. Cohomological goodness and the profinite completion of Bianchi groups. Duke Math. J. 144 (2008), no. 1, 53--72. doi:10.1215/00127094-2008-031. https://projecteuclid.org/euclid.dmj/1215032810

Export citation


  • I. Agol, D. D. Long, and A. W. Reid, The Bianchi groups are separable on geometrically finite subgroups, Ann. of Math. (2) 153 (2001), 599--621.
  • E. Ballico, F. Catanese, and C. Ciliberto, eds., ``Trento examples'' in Classification of Irregular Varieties (Trento, Italy, 1990), Lecture Notes in Math. 1515, Springer, Berlin, 1992, 134--139.
  • I. Bauer, F. Catanese, and F. Grunewald, Quotients of a product of curves by a finite group, preprint, 2008.
  • J. S. Birman, Braids, Links, and Mapping Class Groups, Ann. of Math. Stud. 82, Princeton Univ. Press, Princeton, 1974.
  • P. Deligne, Extension centrales non résiduellement finies de groupes arithmétiques, C. R. Acad. Sci. Paris Sér. A-B 287 (1978), A203--A208.
  • J. Elstrodt, F. Grunewald, and J. Mennicke, Groups Acting on Hyperbolic Space: Harmonic Analysis and Number Theory, Springer Monogr. Math., Springer, Berlin, 1998.
  • A. Engler, D. Haran, D. Kochloukova, and P. A. Zalesskii, Normal subgroups of profinite groups of finite cohomological dimension, J. London Math. Soc. (2) 69 (2004), 317--332.
  • W. Jaco, Lectures on Three-Manifold Topology, CBMS Regional Conf. Ser. Math. 43, Amer. Math. Soc., Providence, 1980.
  • O. Kharlampovich and A. Myasnikov, Irreducible affine varieties over a free group, II: Systems in triangular quasi-quadratic form and description of residually free groups, J. Algebra 200 (1998), 517--570.
  • —, Elementary theory of free non-abelian groups, J. Algebra 302 (2006), 451--552.
  • M. Kneser, Orthogonale Gruppen über algebraischen Zahlkörpern, J. Reine Angew. Math. 196 (1956), 213--220.
  • —, Normalteiler ganzzahliger Spingruppen, J. Reine Angew. Math. 311/312 (1979), 191--214.
  • D. H. Kochloukova and P. A. Zalesskii, Profinite and pro-$p$ completions of Poincaré duality groups of dimension $3$, Trans. Amer. Math. Soc. 360, no. 4 (2008), 1927, --1949.
  • D. Long and A. W. Reid, Surface Subgroups and Subgroup Separability in $3$-Manifold Topology, Publ. Mat. IMPA, Inst. Nac. Mat. Pura Apl., Rio de Janeiro, 2005.
  • A. Lubotzky, Free quotients and the first Betti number of some hyperbolic manifolds, Transform. Groups 1 (1996), 71--82.
  • A. Lubotzky and D. Segal, Subgroup Growth, Progr. Math. 212, Birkhäuser, Basel, 2003.
  • R. C. Lyndon and P. E. Schupp, Combinatorial Group Theory, Ergeb. Math. Grenzgeb. 89, Springer, Berlin, 1977.
  • C. Maclachlan and A. W. Reid, The Arithmetic of Hyperbolic $3$-Manifolds, Grad. Texts in Math. 219, Springer, New York, 2003.
  • J. Mennicke, On Ihara's modular group, Invent. Math. 4 (1967), 202--228.
  • V. Platonov and A. Rapinchuk, Algebraic Groups and Number Theory, Pure Appl. Math. 139, Academic Press, Boston, 1994.
  • G. Prasad and A. S. Rapinchuk, Computation of the metaplectic kernel, Inst. Hautes Études Sci. Publ. Math. 84 (1996), 91--187.
  • M. S. Raghunathan, Torsion in cocompact lattices in coverings of $\rm Spin(2,n)$, Math. Ann. 266 (1984), 403--419.
  • L. Ribes and P. Zalesskii, Profinite Groups, Ergeb. Math. Grenzgeb. (3) 40, Springer, Berlin, 2000.
  • J. J. Rotman, An Introduction to Homological Algebra, Academic Press, New York, 1979.
  • P. Scott, Subgroups of surface groups are almost geometric, J. London Math. Soc. (2) 17, (1978), 555--565.
  • Z. Sela, Diophantine geometry over groups, I: Makanin-Razborov diagrams, Publ. Math. Inst. Hautes Études Sci. 93 (2001), 31--105.
  • —, Diophantine geometry over groups, VI: The elementary theory of a free group, Geom. Funct. Anal. 16 (2006), 707--730.
  • J.-P. Serre, Le problème des groupes de congruence pour $\rm SL(2)$, Ann. of Math. (2) 92 (1970), 489--527.
  • —, ``Cohomologie des groupes discrets'' in Prospects in Mathematics (Princeton, 1970), Ann. of Math. Stud. 70, Princeton Univ. Press, Princeton, 1971, 77--169.
  • —, Trees, Springer, Berlin, 1980.
  • —, Galois Cohomology, rev. ed., Springer, Berlin, 1997.
  • D. Toledo, Projective varieties with non-residually finite fundamental group, Inst. Hautes Études Sci. Publ. Math. 77 (1993), 103--119.
  • T. Weigel, On profinite groups with finite abelianizations, Selecta Math. (N.S.) 13 (2007), 175--181.
  • J. S. Wilson and P. A. Zalesskii, Conjugacy separability of certain Bianchi groups and HNN extensions, Math. Proc. Cambridge Philos. Soc. 123 (1998), 227--242.
  • H. Wilton, Hall's theorem for limit groups, Geom. Funct. Anal. 18 (2008), 271--301.